Skip to Main Content

Case history

image A 54-year-old woman with metastatic breast cancer receiving capecitabine chemotherapy called the acute oncology admissions unit, complaining of a worsening rash affecting her hands and feet that had started around 8 days after starting her second cycle of capecitabine. She described cracks and blistering in the skin on her hands and feet. She was finding it hard to dress and could not walk because of pain. Although she had no visible skin changes with her first cycle, she did on further questioning report a burning sensation in her hands and feet.

What is the cutaneous side effect described?

What is the mechanism of hand–foot syndrome (HFS) and how is it managed?

What are the other common cutaneous side effects of chemotherapy?

What is the cutaneous side effect described?

The most likely cause of the rash in this case was HFS. It is one of the more common skin reactions to chemotherapy and is known by several other names: acral erythema, toxic erythema of the palms and soles, and palmar–plantar erythrodysaesthesia. HFS is most commonly seen as a complication of capecitabine and fluorouracil (5-FU) treatment, although it is a recognized complication of other cytotoxics such as pegylated liposomal doxorubicin, cisplatin, docetaxel, paclitaxel and methotrexate.1 It is also a well-documented side effect of tyrosine kinase inhibitors (TKIs), such as sunitinib and sorafenib, and is seen in up to 20–30% of patients on these drugs.2

The clinical picture is of a progressive symmetrical erythema most pronounced overlying the fat pads of the distal phalanges and often preceded by an initial complaint of tingling in the palms and soles. The erythema may spread, then blister and desquamate. The skin, particularly in the natural anatomical creases or the heels, may crack and infection may be introduced. Pain in the affected areas is common and may lead to functional disturbance.

Inability to perform activities of daily living as a result of pain is one of the factors in the Common Terminology Criteria for Adverse Events (CTCAE) used to describe HFS (Table 10.1).3

Table 10.1CTCAE grading scale for HFS.

What is the mechanism of HFS and how is it managed?

The mechanism for the development of HFS is not fully understood and indeed may differ between anticancer drugs. Doxorubicin is thought to be secreted into eccrine glands, resulting in direct toxicity to the skin. This may also ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.